Abnormal Pap test after Chemotherapy or Radiation
Dear OncoLink "Ask The Experts,"
I read that chemotherapy can cause a Pap smear to be abnormal. How long should I wait to get a Pap after my last chemotherapy treatment for breast cancer (AC-T)? Could radiation have an affect also?
Christina S. Chu, MD, Assistant Professor of the Division of Gynecologic Oncology at the University of Pennsylvania Health System, responds:
I am unaware of any effect of chemotherapy on Pap tests, specifically any direct effect of chemotherapy drugs that would cause abnormal Pap smears. However, patients who are immunosuppressed for long periods of time because of maintenance chemotherapy may conceivably be more prone to abnormal Paps, just as any other immunosuppressed patients are (such as patients with organ transplants or HIV).
Radiation therapy to the pelvis or vagina can certainly affect Pap tests, but radiation to the breast would not be expected to cause Pap test abnormalities.
I believe that it should be fine to get a Pap test once you have completed treatment and have recovered from any immediate treatment-related side effects.
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.
Information Provided By: www.oncolink.org | © 2016 Trustees of The University of Pennsylvania